Detached Observer

Where taking my medication is concerned, I am disciplined and compliant.  I don't see the point of complaining that I am feeling bad if I don't take my treatment UNLESS of course the said treatment makes me feel a lot worse. In that case I go back to my psychiatrist because he/she needs to know what is going on.

I endeavour to do a bit more than that: I do my best to go to my doctor with good quality 'data'. All he/she has to go on is what I tell him/her so I feel it's important to be as descriptive and accurate as I can in sharing what is going on - or not going on as the case may be.

I am prepared to feel a lot worse before I feel better, providing of course that I am not feeling dangerously ill - i.e. suicidal, vomiting, with dilated pupils, etc. Reading the leaflet inside the medication box is helpful in this regard because it usually tells you what the common side effects are and what the more dangerous ones can be. 'Tell your doctor immediately if' or 'stop taking this medication if' are good indicators of what is considered bad news!  On the other hand, it is also true that reading those leaflets can put the fear of God in you at a time when you are already feeling unwell, therefore fragile and vulnerable.

About two months ago, I was prescribed Aripiprazole (Abilify) on top of my usual treatment of Escitalopram Oxalate (Cipralex) and Carbamazepine (Tegretol). Aripiprazole is an antipsychotic, Cipralex is an antidepressant, and Carbamazepine is a mood stabiliser.

I kid you not: some of the side effects listed in the leaflet accompanying Aripiprazole were 'excessive gambling' and 'sudden unexplained death'! I am glad to report I was affected by neither.

In fact, Aripiprazole worked very well for me for a month or so. I regained my sleep and felt generally more stable. I was pleased and my psychiatrist was delighted. After that however things changed - this is how:

  • Firstly, I noticed that the nausea I usually live with (I have had migraines all my life and medication makes things worse) became more powerful. I started living on the edge of vomitting all the time. Awful.
  • My usual morning nuclear headache started sticking around all day. No amount of painkillers shifted it. Ghastly.

At this point I started observing what was going. Adapting the 'detached observant' posture of a scientist when you are your own subject is not easy but it is possible and it does help to collect that precious data I can take back to my psychiatrist.

  • Then 45 minutes after taking the Aripiprazole in the morning (as I was told to take it because it 'wakes up' your brain), I could NOT physically keep my eyes open. It was more than feeling drowsy. It was more like being heavily drugged (which in a way I was).  The nausea increased further to the point when I had to keep eating something (fruit or dry toast) to stop myself from heaving on an empty stomach. I switched to taking the medication in the evening and of course that helped with the 'drugginess' but not with the nausea.

I felt pretty upset. Things were going so well and now it felt like the medication had 'turned' against me. Being an ex-professional Executive Coach I decided to explore possible positive ways of looking at this situation. I came up with those questions:

  1. What if this new situation was good news rather than bad? What could it mean? This lead me to this thought:
  2. What if the antipsychotic had done its job?
  3. What if it had put me back in the saddle (so to speak) and I now no longer needed to be on such a high dose? What if antipsychotics were not a maintenance but an occasional back-up medication for me?

There was only one way to find out: I reduced my dose. Thank God for pill cutters! I immediately felt better ... for the first three days. Then things went back to square one, only less violently so. This told me that my dosage experiment was collecting some important data. I stayed on the reduced dose for two weeks to give my system a chance to settle down before asking any more questions. I then asked:

  1. What is the anti-psychotic doing on a reduced dose? Is it now doing anything at all? It is difficult to be aware of - never mind measure - what is NOT happening so the only way to find out what effect the antipsychotic was having was to stop taking it and take notes.  Four days after having stopped the med, this is what is going on:
  • The nausea has reduced to its 'normal' level
  • The headache is slowly reverting to being my morning 'friend'
  • My sleep isn't so good anymore but I do sleep well enough.
  • I am less 'bright'. This is the word my husband used to describe me. 
  • I feel tired and 'slowed down'.
  • My eating is hard to control.

It's hard to tell at this early stage whether this is a reaction to my stopping the antipsychotic - i.e. a withdrawal reaction - or whether this is proof that the half dose of medication is making a difference. The only way to find out is to stay off the med until I see my psychiatrist again at the end of November UNLESS of course I take a serious nose dive, in which case I'll start taking the half dose again and keep an eye on myself.

Well, there you go. I will now go and have some breakfast, and I will keep you informed.  

You never know: something really useful could come out of all that detached observing. In the meantime, I wish my stomach would detach and go bothering somebody else but it seems firmly anchored  :D

Post new comment

The content of this field is kept private and will not be shown publicly.